Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Is it possible for milk of magnesia to cause bloating and weight gain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 2690 Questions
can milk of magnesia cause bloating and weight gain?
Posted Mon, 16 Apr 2012 in Digestion and Bowels
Answered by Dr. Raju A.T 2 hours later

Thanks for your query ,

Milk of magnesia is aqueous alkaline suspension of magnesium hydroxide. It results in following on consumption orally.
As an antacid, it triggers simple neutralization. The hydroxide ions combine with acidic ions to form hydrochloric acid and ultimately water.
As a laxative, when milk of magnesia is introduced to the intestinal tract, it is not well absorbed. Through osmosis, it draws water from surrounding tissue, increasing water content in feces, as well as feces volume. This naturally stimulates intestinal motility treating constipation.

During the above two process it can produce bloating of the abdomen rarely.

No , weight gain can not be expected from consuming Milk of magnesia.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: Is it possible for milk of magnesia to cause bloating and weight gain? 4 hours later
i have been taking the milk of magnesia for a year and up until 2 months ago it was working well. no complaints. then all of a sudden it does not work as well, and i have been gaining weight because of it. is there something that i can take with the milk of magnesia that will help in producing good bowel movements without bloating? because i now get seriously bloated.
Answered by Dr. Raju A.T 11 hours later
Hi again,

Thanks for following me up,

I would not attribute the weight to the Milk of magnesia you having now , I would ask you to elicit other causes like diet , work ( calories burnt ) and other.

Yes, bloating would be one commonly encountered symptom . I shall recommend you Syp .Liquid Paraffin one teaspoon every night after food.This will help you by giving relief from bloating and abdominal discomfort by assisting the bowel movements.

Wish you Good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor